South Carolina, 2017

Damaging Winds in South Carolina, September 2, 2017

September 2, 2017 · NWS CHS · 9 events in 1 county or zone

A cluster of strong thunderstorms developed in the early morning hours just off the southeast Georgia coast. These thunderstorms tracked to the northeast along the southeast South Carolina coast and produced strong damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A cluster of strong thunderstorms developed in the early morning hours just off the southeast Georgia coast. These thunderstorms tracked to the northeast along the southeast South Carolina coast and produced strong damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 1, 11:37 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 1, 11:37 PM EST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
1237 AM EDT Sat Sep 2 2017

.SYNOPSIS...
A warm front will linger north of the region through early
Saturday as the remnants of Harvey move through the Tennessee
Valley. A cold front will approach from the northwest this
weekend, then become stationary into early next week. Another
cold front is expected to approach the region during the second
half of next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Some fairly sizable changes were made to the forecast through
sunrise. Water vapor imagery shows a shortwave over the Florida
Panhandle moving northeast. This feature is supporting numerous
showers/tstms over Northeast Florida and far southern Southeast
Georgia. Current radar trends suggest this activity will
approach breach the Altamaha River in a few hours with high
resolution guidance showing convection redeveloping/overspreading
the coastal counties through daybreak. Have raised pops
considerably; ranging from 20% well inland to 30-50% far south
and coastal areas.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH MONDAY/...
Saturday: The remnant low pressure formerly known as Harvey will
continue to travel northeast away from the forecast area as a
stalled front persists across North Carolina. A cold front will
approach the area from the northwest. Continued southwest flow will
maintain ample moisture over the region as the upper level trough
approaches from the west. Divergence overhead will contribute to the
formation of scattered to numerous showers and thunderstorms over
land zones, with the best potential shifting offshore into the
coastal waters late in the day. Temperatures through the period will
be within 1-2 degrees of normal.

Sunday: A relatively drier day is anticipated, as surface pressures
climb slightly while upper-level Atlantic ridging creeps closer to
the forecast area. While the cold front is anticipated to remain
near or over the forecast area, notably less impressive instability
and shear parameters will persist over much of the area. At this
time, the majority of precipitation appears to remain offshore or
near the coast. Near-normal temperatures are anticipated.

Monday: Atlantic high pressure will continue to extend into the
forecast area as some deeper moisture manages to return overhead and
peak surface-based CAPEs rebound somewhat compared to Sunday. The
latest guidance does depict weak upper level convergence persisting
for much of Monday, implying that weak atmospheric descent will aid
in limiting convective coverage. This is supported by lower-mid
level omega fields in several models exhibiting sinking motion.
Despite this, showers and thunderstorms cannot be entirely ruled
out, and slight chance POPs will continue to serve the forecast
well, with best potential remaining near the coast. Near-normal
temperatures will continue.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
An unsettled pattern is expected as a large mid/upper level trough
expands over the Central U.S. A cold front associated with this
feature should approach our area midweek. With southerly flow ahead
of the front and increasing moisture, there should be increasing
chances of showers and thunderstorms through Wednesday.

&&

.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Primary concerns:
* Tstm possibilities at KSAV next few hours

KCLX/KJAX radar shows convection gradually spreading north out
of Northeast Florida ahead of a shortwave over the Florida
Panhandle. Most of this activity is expected to pass south and
east of the KSAV terminal over the next few hours, but it will
be close enough to justify a VCTS beginning around 08z for now.
It is very possible lower conditions, including prevailing
TSRA, may be needed at some point, but with instability waning,
prefer to hold any mention of TEMPO or prevailing TSRA.
Amendments will be issued as needed. Activity should clear the
terminal by 11z or so. For KCHS, impacts are not nearly clear
cut with most activity is expected to remain offshore. Will
monitor trends there for a possible amendment, but will hold off
on any mention of TSRA for now. Otherwise, VFR today. Low
probabilities for tstms impacting KSAV later this afternoon, but
values are too low to justify a mention at this time.

Extended Aviation Outlook: Brief flight restrictions will be
possible due to direct impacts from showers/thunderstorms, mainly
each afternoon/evening, with greatest chances Saturday and Tuesday.

&&

.MARINE...
Today and Tonight: Convection disturbed the synoptic flow
earlier this evening but we expect a return to general southwest
overnight. Speeds will remain less than 15 kt with seas 2-3 ft
nearshore waters and 3-4 ft offshore waters. A few tstms could
still crop up overnight near the land breeze.

Saturday through Tuesday: Coastal waters will remain primarily under
the influence of Atlantic high pressure, generating S to SW winds
through early Sunday, peaking 15-20 knots. Latest guidance suggests
winds may briefly veer NW Sunday morning for a few hours as a nearly-
stationary front tips into the coastal waters. Initiation of a
seabreeze circulation combined with the dissipation of the front
should permit the winds to back SW or S again by Sunday afternoon.
Generally southerly flow is expected to persist into Tuesday, but
conditions look favorable for a weak landbreeze to turn light winds
offshore for a few hours Monday morning. Seas ranging 2-4 feet
initially will gradually subside to 1-2 ft by Sunday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&
Hazardous weather outlook, Sep 2, 2:31 AM EST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
331 AM EDT Sat Sep 2 2017

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-030745-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
331 AM EDT Sat Sep 2 2017

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Sep 2, 2:12 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
312 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     MARINE TSTM WIND 1 SSW TYBEE ISLAND      31.99N  80.85W
09/02/2017  M41 MPH          CHATHAM            GA   MESONET

            THE SOUTH TYBEE WEATHER FLOW SENSOR REPORTED A WIND
            GUST TO 36 KT.

&&

EVENT NUMBER CHS1700624
Local storm report, Sep 2, 2:19 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
319 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     MARINE TSTM WIND 1 N TYBEE ISLAND        32.02N  80.84W
09/02/2017  M41 MPH          CHATHAM            GA   MESONET

            THE NORTH TYBEE ISLAND WEATHERFLOW SENSOR REPORTED A
            WIND GUST TO 36 KT.

&&

EVENT NUMBER CHS1700625
Special weather statement, Sep 2, 2:26 AM EST, 30 minutes before
Special Weather Statement
National Weather Service Charleston SC
326 AM EDT SAT SEP 2 2017

SCZ048-020800-
Beaufort-
326 AM EDT SAT SEP 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT COUNTY...

At 326 AM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Bluffton to 8
miles east of Folly Field, and moving north at 35 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Hilton Head Island, Bluffton, Beaufort, Port Royal, Shell Point,
Hilton Head Airport, Fripp Island and Parris Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3219 8088 3241 8077 3236 8040 3229 8042
      3225 8058 3214 8069
TIME...MOT...LOC 0726Z 190DEG 30KT 3220 8082 3215 8055
Local storm report, Sep 2, 2:40 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
340 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     MARINE TSTM WIND HILTON HEAD AIRPORT     32.23N  80.69W
09/02/2017  M41 MPH          BEAUFORT           SC   AWOS

            THE AWOS AT THE HILTON HEAD AIRPORT REPORTED A WIND
            GUST TO 36 KT.

&&

EVENT NUMBER CHS1700626
Special weather statement, Sep 2, 2:49 AM EST, 7 minutes before
Special Weather Statement
National Weather Service Charleston SC
349 AM EDT SAT SEP 2 2017

SCZ050-052-020815-
Tidal Berkeley-Charleston-
349 AM EDT SAT SEP 2 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...

At 349 AM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Folly Beach, or 10 miles southwest of Fort
Sumter, moving north at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
Downtown Charleston, Fort Sumter and I-26/I-526 Interchange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3291 7975 3275 7980 3273 7985 3267 7986
      3259 7997 3255 8008 3295 8007 3295 8003
      3290 8001 3291 7998 3293 8000 3294 8000
TIME...MOT...LOC 0749Z 187DEG 28KT 3261 7997
Local storm report, Sep 2, 2:56 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
356 AM EDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 AM     MARINE TSTM WIND 1 SW FOLLY BEACH        32.65N  79.94W
09/02/2017  M56 MPH          AMZ350             SC   MESONET

            THE WEATHERFLOW SENSOR AT FOLLY BEACH REPORTED A WIND
            GUST TO 49 KT.

&&

EVENT NUMBER CHS1700627

The radar

The Charleston,SC radar (KCLX), 110 km away, was scanning. The volume nearest the first event began at 07:58 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Charleston

When
September 2, 2:56 AM EST to 3:08 AM EST
Where
Charleston County, 1.99 mi S of Mt Pleasant
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
32.751, -79.871

The Weatherflow site at Fort Sumter measured a 51 knot wind gust. The peak gust of 61 knots occurred 10 minutes later.

Thunderstorm Wind, Charleston

When
September 2, 2:58 AM EST to 3:00 AM EST
Where
Charleston County, 1.16 mi W of Centerville
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.730, -79.970

A trained spotter reported a large tree down in the 900 block of Folly Road on James Island.

Thunderstorm Wind, Charleston

When
September 2, 2:59 AM EST to 3:01 AM EST
Where
Charleston County, 1.6 mi SW of Folly Beach
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
32.653, -79.938

The Weatherflow site on the Folly Beach pier measured a 54 knot wind gust.

Thunderstorm Wind, Charleston

When
September 2, 3:05 AM EST to 3:07 AM EST
Where
Charleston County, 0.95 mi WNW of Isle of Palms
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
32.785, -79.785

The Weatherflow site at the Isle of Palms pier measured a 50 knot wind gust.

Thunderstorm Wind, Charleston

When
September 2, 3:08 AM EST to 3:09 AM EST
Where
Charleston County, 0.9 mi NE of James Is
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
32.740, -79.920

A report of a tree down near the intersection of Fred Street and Fort Johnson Road was received via social media.

Thunderstorm Wind, Charleston

When
September 2, 3:10 AM EST to 3:11 AM EST
Where
Charleston County, 0.69 mi N of James Is
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.740, -79.930

A trained spotter reported several large limbs down on Stillwater Drive.

Thunderstorm Wind, Charleston

When
September 2, 3:13 AM EST to 3:14 AM EST
Where
Charleston County, 1.5 mi NNE of Philip
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.900, -79.790

A National Weather Service employee reported 2 large trees down near the intersection of Highway 41 and the entrance to the Park West subdivision.

Thunderstorm Wind, Charleston

When
September 2, 3:30 AM EST to 3:31 AM EST
Where
Charleston County, 3 mi NNE of Ten Mile
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.920, -79.710

Charleston County dispatch reported multiple trees down along Seewee Road near Highway 17.

Thunderstorm Wind, Charleston

When
September 2, 3:30 AM EST to 3:31 AM EST
Where
Charleston County, 4.15 mi N of Ten Mile
Measured
55 kt (63 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.940, -79.730

Charleston Fire Department reported a tree down on Guerins Bridge Road near Woodville Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2017Every state in 2017This day in weather historyWarnings in South Carolina, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718377, 718370, 718376, 718378, 718371, 718372, 718373, 718374, 718375.